Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS St. Louis, MO

May 27, 2018Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2018, 5:46 PM CDT for Madison County, Illinois. It was in force for 59 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 5:46 PM CDT (22:46 UTC)
Expired
May 27, 2018, 6:45 PM CDT
In force
59 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Madison County, IL

The radar

The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:55 PM CDTHAIL 12 Ne Bethalto, ILTIME ESTIMATED BY RADAR.
May 27, 6:03 PM CDTTSTM WND GST 681 Ssw Bethalto, IL
May 27, 6:03 PM CDTHAIL 0.5Bethalto, ILSPOTTER OBSERVED HALF-INCH HAIL AND ESTIMATED WINDS TO BE NEAR 40 MPH.
May 27, 6:17 PM CDTTSTM WND DMG2 Ene Edwardsville, ILMADISON CO. SKYWARN NET CALLED TO RELAY INFORMATION ABOUT A POWER OUTAGE AT DUNLAP LAKE WITH TREE LIMBS DOWN AROUND EDWARDSVILLE. PEA SIZE HAIL WAS REPORTED AROUND EDWARDSVILLE AND BETHALTO. DIRECT CAUSE OF POWER OUTAGE AND SIZE OF TREE LIMBS IS UNKNOWN.
May 27, 6:21 PM CDTHAIL 0.5Wood River, ILHEAVY RAIN AND DIME SIZE HAIL ACCOMPANIED BY GUSTS OF APPROXIMATELY 30 MPH.
May 27, 6:26 PM CDTHAIL 0.25Wood River, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS53 KLSX 272246
SVRLSX
ILC119-272345-
/O.NEW.KLSX.SV.W.0072.180527T2246Z-180527T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
546 PM CDT SUN MAY 27 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Western Madison County in southwestern Illinois...

* Until 645 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located near Carpenter,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alton, Edwardsville, Godfrey, Glen Carbon, Wood River, Bethalto,
  Pontoon Beach, East Alton, South Roxana, Roxana, Hartford,
  Prairietown, Dorsey, Carpenter, Rosewood Heights, Hamel, Poag,
  Fruit and Fosterburg.

This includes Interstate 55 in Illinois near exit 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3873 9005 3884 9011 3885 9012 3896 9018
      3900 9000 3900 8991 3884 8980
TIME...MOT...LOC 2246Z 069DEG 3KT 3890 8997 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
3 follow-up statements
457 
WWUS53 KLSX 272307
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
607 PM CDT SUN MAY 27 2018

ILC119-272345-
/O.CON.KLSX.SV.W.0072.000000T0000Z-180527T2345Z/
Madison IL-
607 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL MADISON COUNTY IN SOUTHWESTERN ILLINOIS...

At 606 PM CDT, a severe thunderstorm was located near Bethalto, and
is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. A 68 mph wind gust was reported 
         at Alton regional airport. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alton, Edwardsville, Godfrey, Glen Carbon, Wood River, Bethalto,
Pontoon Beach, East Alton, South Roxana, Roxana, Hartford, Dorsey,
Carpenter, Rosewood Heights, Poag, Fruit and Fosterburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3873 9005 3884 9011 3885 9012 3896 9018
      3900 9000 3900 8998 3883 8983
TIME...MOT...LOC 2306Z 270DEG 3KT 3889 8999 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
004 
WWUS53 KLSX 272330
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
630 PM CDT SUN MAY 27 2018

ILC119-272345-
/O.CON.KLSX.SV.W.0072.000000T0000Z-180527T2345Z/
Madison IL-
630 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS...

At 630 PM CDT, a severe thunderstorm was located over Bethalto, and
is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alton, Edwardsville, Godfrey, Glen Carbon, Wood River, Bethalto,
Pontoon Beach, East Alton, South Roxana, Roxana, Hartford, Rosewood
Heights, Poag and Fosterburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3873 9005 3884 9011 3885 9012 3896 9018
      3899 9006 3880 8990
TIME...MOT...LOC 2330Z 069DEG 3KT 3888 9001 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
943 
WWUS53 KLSX 272348
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
648 PM CDT SUN MAY 27 2018

ILC119-272358-
/O.EXP.KLSX.SV.W.0072.000000T0000Z-180527T2345Z/
Madison IL-
648 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3873 9005 3884 9011 3885 9012 3896 9018
      3899 9006 3880 8990
TIME...MOT...LOC 2348Z 069DEG 3KT 3888 9003 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:59 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 27, 3:59 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
359 PM CDT Sun May 27 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 228 PM CDT Sun May 27 2018

Another uncapped afternoon with exceptional CAPE values above
3000 J/kg, ample surface moisture and little to no shear will
continue to result in scattered thunderstorm development.

Storms will likely produce locally heavy rain, frequent lightning
with the possibility of hail and gusty winds. However, the threat
of severe weather is low being localized in nature. Storms will
remain nearly stationary with very slow southward movement.
Expect what develops to last a couple hours or so before raining
themselves out. Additional storms will likely develop along
outflow from prior storms making for a rather chaotic behavior at
least through 7pm/8pm.

Memorial Day will be another hot one as an upper ridge builds
slightly further north and east. Most of the area will escape any
thunderstorm activity. The only exception will be extreme
southern portions of the CWA, but it seems greatest chances should
remain over far southeastern Missouri and southern Illinois.
Temperatures will climb well into the 90s, once again challenging
record highs.

There is some question as to whether we stay dry late Monday
night. As Alberto tracks northward, guidance has hinted at a
shortwave feature rotating westward around the northern edge of
this system. This could bring chances precip to the southern third
of the forecast area late Monday night into early Tuesday.

Maples

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 228 PM CDT Sun May 27 2018

Active weather is expected through much of the period. The biggest
headline will relate to remnants of Alberto, as it travels from
the gulf to the Great Lakes from mid to late week.

Medium to long range guidance is coming into better agreement in
tracking Alberto northward and impacting the bi-state region
Tuesday and Wednesday. Shower and thunderstorm potential will
gradually increase through the day Tuesday from south to north, as
high clouds stream in and the outer edge of the system reaches
into the Midwest.

Wednesday stands the best potential for showers and thunderstorms
as low pressure tracks near the Illinois/Indian border. The
question then will be coverage. PWATs climb to around 2 inches
with plenty of convergence on the western periphery of the system.
This may be something to watch with a stark west-to-east gradient
in rainfall. Central Missouri could very well be safe from
rainfall with those along and east of the Mississippi River
running the greatest risk at heavy rain.

Remnants from Alberto begin to pull north of the area early
Thursday. Upper ridging attempts to build into the central Plains
with several weak disturbances rotating around the northern edge
of the ridge. This will keep thunderstorm chances going through
late in the week. The tail end of the period remains questionable
with guidance taking the original upper low from Alberto and merging
with an incoming trough from the west. This whole mess eventually
sinks back southeast and could keep chances from precip in the
forecast through Sunday.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1238 PM CDT Sun May 27 2018

VFR conditions are expected to dominate most locations with a
slight chance of an afternoon thunderstorm. Current satellite
image reflects diurnal cu field from Chicago through St. Louis and
points south and east. High pressure continues to build in from
the west, which should keep KCOU and KUIN rain-free.

SPECIFICS FOR KSTL:

VFR is more likely to hold on through the period, as high pressure
builds in from the west this afternoon. KSTL resides on the
borderline of diurnal cu to the south and drier air to the north.
Isolated afternoon thunderstorms will be very difficult to
pinpoint with regard to timing and location. Better chances are
expected south and east. Carried VCTS through the afternoon until
the risk decreases beyond sunset.

Maples

&&

.CLIMATE...
Issued at 1238 PM CDT Sun May 27 2018

Memorial Day Weekend Temperature Records

                 Records Highs    Record High Mins

Sunday   5/27
    St. Louis      93 (2012)         76 (2012)
    Columbia       92 (2012)         70 (2006)
    Quincy         94 (1911)         73 (1914)

Monday   5/28
    St. Louis      94 (2012)         76 (2012)
    Columbia       91 (2012)         72 (2012)
    Quincy         94 (1914)         72 (2012)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 4:16 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
416 PM CDT Sun May 27 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
416 PM CDT Sun May 27 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening.
Some storms may produce locally heavy rain, frequent lightning,
gusty winds and hail. Widespread severe weather is no expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Maples

In the hours before

Local storm report, May 27, 5:07 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 NNW LAKE SAINT LOUIS  38.82N 90.79W
05/27/2018  M0.50 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            HAIL MIXED IN WITH HEAVY RAIN. FELL FOR 5
            MINUTES AND RANGED FROM 0.25-0.50".

&&

MAPLES
Special weather statement, May 27, 5:14 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
514 PM CDT SUN MAY 27 2018

MOZ051-059-060-272300-
Montgomery MO-Gasconade MO-Warren MO-
514 PM CDT SUN MAY 27 2018

...SPECIAL WEATHER STATEMENT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jonesburg. This storm was nearly stationary. A second storm was
located near New Florence and was also nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Warrenton, Montgomery City, Hermann, New Florence, Jonesburg,
Truesdale, Bellflower, Mineola, Big Spring, High Hill, McKittrick and
Danville.

This includes Interstate 70 in Missouri between exits 170 and 193.

This also includes Deutschheim Historic Site and Graham Cave State
Park.

LAT...LON 3904 9134 3878 9110 3868 9128 3871 9131
      3871 9133 3870 9134 3870 9137 3864 9137
      3862 9140 3890 9161
TIME...MOT...LOC 2213Z 064DEG 4KT 3884 9124

Kanofsky
Local storm report, May 27, 5:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             2 SE NEW FLORENCE       38.89N 91.42W
05/27/2018  M1.00 INCH       MONTGOMERY         MO   TRAINED SPOTTER

&&

MAPLES
Local storm report, May 27, 5:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             2 WSW NEW FLORENCE      38.90N 91.48W
05/27/2018  M1.00 INCH       MONTGOMERY         MO   NWS EMPLOYEE

            EMPLOYEE TRAVELING ALONG I-70 REPORTED 1.00
            HAIL AT MILE MARKER 174.

&&

MAPLES
Special weather statement, May 27, 5:38 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service St Louis MO
538 PM CDT SUN MAY 27 2018

MOZ018-019-026-272330-
Knox MO-Lewis MO-Shelby MO-
538 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...NORTHEASTERN
SHELBY AND SOUTHWESTERN LEWIS COUNTIES UNTIL 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Belle, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Belle, Lewistown, Ewing, Knox City, Plevna, Steffenville and
Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4022 9190 3997 9167 3994 9175 3995 9184
      3992 9184 3987 9199 3996 9210 4017 9212
TIME...MOT...LOC 2238Z 337DEG 9KT 4012 9193

Gosselin
Special weather statement, May 27, 5:45 PM CDT, 1 minute before
Special Weather Statement
National Weather Service St Louis MO
545 PM CDT SUN MAY 27 2018

MOZ027-035-272330-
Marion MO-Ralls MO-
545 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS AND SOUTH
CENTRAL MARION COUNTIES UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rensselaer, moving southwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monroe City, Center, Rensselaer, Spaulding and The Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3967 9140 3946 9157 3959 9171 3960 9171
      3960 9172 3966 9171 3966 9177 3967 9176
      3975 9157
TIME...MOT...LOC 2244Z 043DEG 6KT 3969 9155

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:35 PM CDTSpecial Weather StatementLSXPike25 min
May 26, 11:16 PM CDTSpecial Weather StatementLSXJersey44 min
May 26, 11:59 PM CDTSevere Thunderstorm WarningLSXJersey, Madison46 min
May 27, 12:41 AM CDTSpecial Weather StatementLSXMadison49 min
May 27, 1:23 AM CDTAreal Flood AdvisoryLSXMadison94 min
May 27, 1:58 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair34 min
May 27, 2:40 PM CDTSpecial Weather StatementLSXMontgomery35 min
May 27, 3:06 PM CDTSpecial Weather StatementLSXMontgomery24 min
May 27, 3:33 PM CDTSpecial Weather StatementLSXMacoupin42 min
May 27, 3:35 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery40 min
May 27, 3:39 PM CDTSpecial Weather StatementLSXPike51 min
May 27, 4:03 PM CDTSevere Thunderstorm WarningLSXAdams, Pike29 min
May 27, 4:27 PM CDTAreal Flood AdvisoryLSXAdams3 hr
May 27, 5:57 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair48 min
May 27, 6:11 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair40 min
May 27, 6:26 PM CDTAreal Flood AdvisoryLSXMadison, Saint Clair3 hr
May 27, 6:36 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington69 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.